MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE PTA BALLOON DILATATION CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE PTA BALLOON DILATATION CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number N/A
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/18/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Dept: interventional radiology.Title: lead tech.(b)(4).The 510(k)#: k130293.The event is currently under investigation.
 
Event or Problem Description
It was reported that during a follow-up thrombosis case, status post pta, when the balloon was removed, resistance was felt.The patient was reported to have angulation or calcification of the vessel.Reportedly the (orange) export began to stretch, at which point the balloon sheared off " intervention was required to remove the distal 2/3 of balloon, gooseneck snail.A section of the device did not remain inside the patients body.The patient did not require any additional procedures due to this occurrence nor experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
A review of the complaint history, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, trends, quality control and visual inspection of the returned device was conducted during the investigation.The instruction for use (ifu) state that " the balloon lumen is used to expand the balloon.The balloons are manufactured from an extra-thin wall , high-strength, minimally-compliant material.Particular care should be taken in handling the balloons to prevent balloon damage.The catheter is compatible with.018 inch (0.46mm) /.014 inch (0.36mm) wire guides.Do not exceed rated burst pressure.Rupture of balloon may occur.Over-inflation may cause rupture of the balloon, with results in damage to the vessel wall.Choose a balloon appropriate to lesion length and vessel diameter.Upon removal from package, inspect the catheter to ensure no damage has occurred during shipping.If resistance is met while advancing the balloon dilation catheter, determine the cause and proceed with caution.If balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit." a document based investigation evaluation was also performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The advance 18 lp low profile pta balloon dilatation catheter was returned for evaluation.Visual inspection of the device revealed that the nyndt shaft material appeared rippled on one side; indicative of excess force applied and the balloon was crumpled on the distal end of the separation indicative that the device was attempted to be withdrawn through an area of resistance.The distal tip of the balloon was slightly tapered towards the wire guide; the balloon would not have been able to be withdrawn over the wire guide, however, the wire guide could be further advanced into the balloon.Based on the available information it is likely that the reported event may have been caused by the user attempting to withdraw the balloon while still partially inflated.The site reported that the balloon was not allowed to return to ambient pressure after deflation; thus, the most likely root cause of the reported event was related to user technique.We will continue to monitor for similar complaints.Per the risk assessment no further action is required.

Brand Name
ADVANCE 18 LP LOW PROFILE PTA BALLOON DILATATION CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6105483
Report Number1820334-2016-01350
Device Sequence Number10933147
Product Code LIT
UDI-Device Identifier10827002308258
UDI-Public(01)10827002308258(17)190511(10)6963494
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTAX4-18-170-3-4
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/18/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/16/2016
Supplement Report FDA Received Date04/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight73